The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

New here - mav/mdds?

I was diagnosed with Chronic Vestibular Migraine in November 2014…still have issues daily but im getting the correct treatment now to at least help me function. 75mg of Venlafaxine and 37 Botox injections every 3 to four months…its hard struggle but the quicker its treated i believe the more chance you have toget it under control…at least thats how it seems to be on this forum. These guys are amazing they saved my sanity on many occasions
Jo

2 Likes

Hi @ahpbgone!
My specialist recommends specifically “Magnesium Oxide”. I have no idea why that is his chosen type of Magnesium but what I take daily. He recommends 400mg but I take 500mg since it comes in 250mg tablets. That and vitamin B2 (400mg) daily, which he is also adamant about. I’ve never tried valerian but since starting Ami / Nort, it has gotten much better… it’s so strange, sometimes I feel like I rock head to toe, then sometimes side to side. Such a bizarre disorder!

2 Likes

Thanks for the info Nae. I tried 250mg of Magnesium Oxide supplement and it didn’t make a difference. It actually gave me a slight headache…

The past few days have been particular rough especially when trying to sleep. The floating is worse and I feel like I’m sinking when lying down which freaks me out.

Valerian root helps me. Some people call it nature’s valium.

1 Like

I kind of like the sinking feeling. I pretend my mattress is a lot more expensive than it actually was.

3 Likes

I used to get the swimmy head feeling in bed, only had the falling feeling once the first night I took Ami weirdly enough! I didn’t mind it either for some reason although it was weird! :joy:

1 Like

Just FYI guys.

I managed to see a neurologist overseas, explained my symptoms as mentioned above and was diagnosed with Anxiety. He prescribed Xanax and Desvenlafaxine. A benzo and anti-depressant. What a shocker. I don’t exhibit anxiety at all just the false sensation of movement when lying down. He also shrugged off I was having a migraine and hasn’t heard of MDDS. I asked him could it be MDDS? He’s like what is it? …

I don’t know how to feel…seems like bs to me but I just wanted a opinion from one neuro and now my family thinks I have anxiety and depression. WTF

2 Likes

Get another opinion.

If you have a false sense of motion mostly when lying down that is not anxiety! That is positional, therefore there must be a physical element to it.

I could switch that symptom off and on at some phases of my condition by sitting up/lying down.

2 Likes

Hi. Sounds like you need to find a migraine specialist neurologist if you can or a neuro-otologist. MAV isn’t widely known or recognised many places still. Supposedly it’s pretty common unlike MdDS which it seems is much rarer so that’s not surprising. I got diagnosed with ‘anxiety’ first time around too and like you I knew it wasn’t that so looked elsewhere for treatment. Remember though there are no specific drugs for MAV other class of drugs are used ‘off label’ to treat it so you’ll probably still end up taking an antidepressant in low dose or a beta-blocker anyway. Used the way they are to treat MAV they shouldn’t affect your mood or drastically reduce your blood pressure. Desvenlafaxine is, according to Dr Hain, a more expensive version of Venlafaxine (Effexor) which is being used more and more for MAV treatment so may help. You still taking Bisoprolol too? Search on my friend. Search on, Helen

2 Likes

Yep, I agree with James and Helen, find another specialist asap. The diagnosis “anxiety” is not going to help you find the right medication to treat migraine associated vertigo. It will delay your recovery.
Certain specialists diagnose mental health issues out of ignorance about migraine. The fact that your neurologist had never heard of MDDS is alarming.
Migraine is a physical illness with physical triggers – some of those triggers can be mental health related, such as stress, but there are many other kinds of triggers (hormonal, dietary, weather, smells etc.) and the vertigo is the result of a physiological problem.
And yes, anxiety is often a result of MAV. Being dizzy is scary and it takes a lot of time getting used to. But anxiety is a product of MAV, not the cause.

2 Likes

I do not take bisoprolol because it does not help. I forgot to mention I was also prescribed propranolol (Inderal) which I will start taking.

I won’t take benzos because I know it’s highly addictive and the withdrawal symptoms can be hell.

Agree entirely about benzos. Good on you. Here in the UK they don’t get prescribed. Totally out of favour which for your reasons stated I’d say is good idea.

The Bisoprolol doesn’t help. It’s a selective beta blocker. Propranolol which seems tops for MAV amongst beta blockers is non selective. Must be some connection. I’m no medic so don’t ask me what. Not a clue. Goid luck with the propranolol. I take that myself. Just one word of warning. It can be a very slow worker. Mine took months so be warned and be patient. Don’t throw the baby out with the bathwater as they say. You may need to stick with it months. Helen

1 Like

Thanks Helen and others. I will see if the Propranolol works over time.

Unfortunately you guys are the only ones who truly understand what I’m going through.

1 Like

You’ve got it in one there still not to worry. You’ve a wonderful mature down-to-earth approach to it all so you’ll get through it all just fine I’m sure. Anxiety? What poppycock. Helen

Xanax and desvenlaflaxine will work for VM as well.

May be so but the dosage could be wrong because he’s not treating me for VM but for anxiety and depression.

Also my concerns raised above if you read it.

the starting dose of Pristiq (50 mg) is FAR higher than the starting dose of Venlafaxine that we recommend (12.5).

https://www.dizziness-and-balance.com/disorders/central/migraine/treatments/venlafaxine.html

You can ask your doc for just venlaflaxine ER and start at 1/3 of the capsule. Which is what i did for VM. MDDS is a migraine variant too. I have same sensation as you lying down as everyone who has VM. My initial episode was set off by prolonged stress as well.

1 Like

Thanks for the info. You are correct, the initial dose he prescribed is 25mg and then 50mg the second week which is too high. I think the most important thing is I get a correct Dx.

Btw, did the meds help you sleep?

Amitriptyline did

I’d be wary of introducing too many, ie more than one, drug at a time otherwise you won’t not what’s doing what.

1 Like

Agreed. I’m currently on 20mg of propranolol each day and it seems to have eliminated about 90% of the weird gravitational pull when walking which I am grateful.

Now I just need to figure out how to stop the floating and drifting sensations when sleeping then I’ll be much happier.